Please use this identifier to cite or link to this item: http://hdl.handle.net/1822/4444

TitleA diagnostic plot for estimating the tail index of a distribution
Author(s)Sousa, Bruno de
Michailidis, George
KeywordsHeavy-tailed distributions
Sum plot
Tail index
Issue dateDec-2004
PublisherAmerican Statistical Association
JournalJournal of Computational and Graphical Statistics
Citation"Journal of Computational and Graphical Statistics". ISSN 1061-8600. 13:4 (2004) 974-1001.
Abstract(s)The problem of estimating the tail index in heavy-tailed distributions is very important in many applications. We propose a new graphical method that deals with this problem by selecting an appropriate number of upper order statistics. We also investigate the method’s theoretical properties are investigated. Several real datasets are analyzed using this new procedure and a simulation study is carried out to examine its performance in small, moderate and large samples. The results suggest that the new procedure overcomes many of the shortcomings present in some of the most common techniques—for example, the Hill and Zipf plots—used in the estimation of the tail index, and it performs very competitively when compared with other adaptive threshold procedures based on the asymptotic mean squared error of the Hill estimator.
TypeArticle
URIhttp://hdl.handle.net/1822/4444
DOI10.1198/106186004X12335
ISSN1061-8600
Publisher versionhttp://www.amstat.org/publications/jcgs/
Peer-Reviewedyes
AccessOpen access
Appears in Collections:Offmath - Artigos (Papers)

Files in This Item:
File Description SizeFormat 
michailidis proofs.pdfDocumento principal1,03 MBAdobe PDFView/Open

Partilhe no FacebookPartilhe no TwitterPartilhe no DeliciousPartilhe no LinkedInPartilhe no DiggAdicionar ao Google BookmarksPartilhe no MySpacePartilhe no Orkut
Exporte no formato BibTex mendeley Exporte no formato Endnote Adicione ao seu ORCID